Case report details toxic epidermal necrolysis in a patient post-Bentall procedure, highlighting critical drug reactions.
Polymyxin B is a last-resort antibiotic used to treat multidrug-resistant (MDR) Gram-negative infections. While nephrotoxicity and neurotoxicity are well-documented, severe dermatologic adverse reactions such as toxic epidermal necrolysis (TEN) are exceedingly uncommon but clinically significant. A 54-year-old hypertensive male underwent an emergency Bentall procedure for DeBakey type I aortic dissection. The patient developed acute kidney injury requiring dialysis. The patient subsequently developed polymyxin B-sensitive Acinetobacter lwoffii septicemia, for which intravenous polymyxin B was initiated. On day 6 of therapy, the patient developed a widespread erythematous rash that progressed to bullous eruptions and skin sloughing involving over 30% body surface area. A clinical diagnosis of TEN was made. Polymyxin B was discontinued immediately, and the patient was managed with corticosteroids and wound care. The patient demonstrated complete clinical recovery. This case underscores the importance of heightened clinical suspicion for polymyxin B-induced toxic epidermal necrolysis and early withdrawal of the offending agent to ensure prompt detection and recovery.
No takes yet. Share an insight, caveat, or question.
Patel et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: